# SDR UATA202101219076

- Difficulty date: January 21, 2021
- Submitted: May 25, 2021
- Operation: Air carrier
- Aircraft: N907RA
- Make and model: Saab SF340A
- Aircraft serial: 111
- Aircraft time: 38,114 hours, 47,320 cycles
- System (JASC): 3040 · Windshield/Door Rain/Ice Removal
- Part: Terminal Block
- Condition: Overheated
- Location: Windshield Heat
- Stage of operation: DE
- How discovered: V
- Nature of condition: B, A
- Precautionary procedure: O

## Discrepancy

ON A RETURN FLIGHT, ON BASE LEG, DESCENDING BETWEEN 2600FT AND 1000FT, SMOKE WAS SMELLED, AND THEN OBSERVED BELOW THE OUTBOARD LOWER CORNER OF THE RT WINDSHIELD.  THIS SMOKE QUICKLY DEVELOPED INTO FLAME AND FIRE VERY SOON DEVELOPED.  THE CREW TOOK ACTION AND DOUSED THE FIRE SUCCESSFULLY WITH A HAND-HELD FIRE EXTINGUISHER, AND ALSO ISOLATED THE WINDSHIELD DE-FOG SYSTEM.  NO CIRCUIT BREAKERS WERE TRIPPED PRIOR TO THE CREW ISOLATING THE SYSTEM BY PULLING THE BREAKERS.  UPON REMOVAL OF THE WINDSCREEN THERE WAS OBVIOUS INDICATION OF THE WINDSHIELD HEAT SYSTEM FAILING WITHIN THE WINDOW ASSEMBLY, BETWEEN THE TERMINAL BLOCK AND THE INTERNAL WINDSHIELD HEATING ELEMENT.  THE INSULATION OF THE WIRING TO THE TERMINAL BLOCK OVERHEATED, AND CAUGHT FIRE ON THE FIRST TWO INCHES OF WIRE. TEARDOWN REPORT OF THE WINDSHIELD TEMPERATURE CONTROLLER REMOVED AND REPLACED AS PRECAUTIONARY ACTION RETURNED AS TO DEFINITELY BE AT FAULT FOR THE WINDSHIELD OVERHEAT AND SUBSEQUENT BURNING AS RESULT. FINDINGS REPORT THAT: TURNED THE UNIT "ON" FOR INCOMING FUNCTIONAL TEST. UNIT TURNED "ON" BUT THE HEATER ON CH-1 STAYED "ON" CONSTANTLY. THIS CONDITION WILL OVERHEAT THE CIRCUIT AND INFLICT A DAMAGE TO THE BOARD.  TURNED "OFF" THE UNIT TO PROTECT THE TEST FIXTURE AND THE UNIT ITSELF. THEN TURNED "ON" CH-2 TO CHECK THE FUNCTIONALITY, BUT CH-2 DID NOT TURN "ON" THE HEATER AT ALL. SOME BOARDS OR CIRCUITRY MIGHT HAVE BEEN BURNED OR DAMAGED BY CH-1 HEATER STAYING ON CONTINUOUSLY. PERHAPS THE SAME FOR CH-2. OPENED THE UNIT. NO BURNED COMPONENTS OR BOARDS DETECTED. SYLZ 803-2 BOARD DOES NOT HAVE AN INSULATOR INSTALLED. TOP TWO BOARDS (CHANNEL-2) ARE NOT INSTALLED IN SEQUENCE AS IN DRAWING (P/N: 50920-1). 803-2 AND 804-3 BOARDS ARE SWITCHED PLACES BUT IT DOES NOT AFFECT THE FUNCTIONALITY OF THE UNIT.
